Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 32, NWS Topeka, KS

May 9, 2007Coffey County, Kansas

NWS Topeka, KS issued this flash flood warning at May 9, 2007, 7:01 PM CDT for Coffey County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2007, 7:01 PM CDT (00:01 UTC)
Expired
May 9, 2007, 10:00 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Coffey County, KS

The radar

The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 100002
FFWTOP
KSC031-100300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT WED MAY 9 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1000 PM CDT

* AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER SOUTHEAST COFFEY COUNTY.  
  RAINFALL AMOUNTS OF ONE TO TWO INCHES IN AN HOUR HAS BEEN REPORTED 
  BY SPOTTERS AND ESTIMATED BY RADAR NEAR LE ROY. THE SLOW MOVEMENT  
  OF THE STORMS WILL RESULT IN FLASH FLOODING.

* LOCATIONS IMPACTED INCLUDE...
  LE ROY...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3805 9581 3825 9552 3822 9552 3821 9551
      3804 9552

$$
1 follow-up statement
000 
WGUS73 KTOP 100203
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
903 PM CDT WED MAY 9 2007

KSC031-100213-
COFFEY-
903 PM CDT WED MAY 9 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN COFFEY
COUNTY...

AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING 
HAS ENDED. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.

LAT...LON 3805 9581 3825 9552 3822 9552 3821 9551
      3804 9552

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 9, 2:31 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 9, 2:31 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
231 PM CDT WED MAY 9 2007

.DISCUSSION...

TONIGHT...UPPER LOW CURRENTLY SITUATED OVER FAR SOUTHWEST TEXAS IS
EXPECTED TO INCREASE FORWARD SPEED AND PROPAGATE EASTWARD INTO WEST
CENTRAL TEXAS OVERNIGHT. SHORTWAVE TROUGH ORIGINATING WITHIN THE
UPPER FLOW NEAR THE LOW IS EXPECTED TO LIFT NORTHEASTWARD ACROSS THE
CENTRAL PLAINS STATES BEFORE SHEARING OUT. AT THE SURFACE...AN
ILL-DEFINED BOUNDARY WAS DRAPED ACROSS THE CENTER OF THE CWA IN A
NORTHEAST-SOUTHWEST CONFIGURATION. A WEAK CIRCULATION CENTER WAS
LOCATED NORTH OF EMPORIA EARLY THIS AFTERNOON PER RADAR/VISIBLE
SATELLITE ANALYSIS. A FEW BREAKS IN THE CLOUDS THIS AFTERNOON
COMBINED WITH THE SUBTLE AFOREMENTIONED SURFACE FEATURES HAVE INDUCED
A FEW SCATTERED SHOWERS TO DEVELOP. EXPECT THE SCATTERED CONVECTION
TO BE MAINLY DIURNAL IN NATURE WITH THE HIGHEST PROBABILITY FOCUSED
ACROSS THE SOUTHEAST HALF OF THE CWA FOR THE REMAINDER OF THE NIGHT
WHERE BEST PROXIMITY TO MOISTURE AXIS EXISTS. WEAK UPPER FLOW WOULD
CERTAINLY PROMOTE SLOW MOVING CONVECTION...BUT FLASH FLOOD GUIDANCE
REMAINS 1.25 INCHES PER HOUR AND DONT EXPECT RAINFALL RATES TO
APPROACH THIS LEVEL WITH THIS FAIRLY SHALLOW CONVECTION. IN
ADDITION...DO NOT ANTICIPATE ANY POTENTIAL ADDITIONAL RAINFALL TO
AGITATE RIVER ISSUES ATTM.

THURSDAY...UPPER LOW CONTINUES ITS RELATIVELY QUICKER FORWARD MOTION
AS IT SLIDES EAST SOUTHEAST TOWARDS THE GULF OF MEXICO. THE
SHORTWAVE TROUGH WILL CONTINUE TO WEAKEN AND LIFT NORTHEAST...BUT
STILL PROVIDE SOME SUPPORT FOR SCATTERED CONVECTION. SHEAR AXIS
SURFACE BOUNDARY REMAINS OVER THE CENTRAL CWA BEFORE BECOMING MORE
POORLY DEFINED THROUGHOUT THE DAY. MIGHT SEE SOME AREAS OF STRATUS
IN THE MORNING WITH THE FAIRLY LIGHT WINDS AND NEAR SATURATED
BOUNDARY LAYER WITH BETTER CHANCES FOR CLOUDS TO MIX OUT SOME BY
LATE MORNING...AIDING SURFACE HEATING FOR POTENTIAL DIURNAL
CONVECTION. WITH A SOMEWHAT PERSISTENT PATTERN REMAINING...CHANCES
FOR SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE FOR MAINLY THE
SOUTHEAST HALF OF THE CWA.

FRIDAY THROUGH NEXT WEDNESDAY...
WEAK NORTHERN STREAM WAVE DROPS ACROSS THE CWA THROUGH THE DAY
FRIDAY. DEPENDING ON SPEED...MAY STILL HAVE SOME LINGERING SHOWERS
ACROSS THE SOUTHEAST IN THE MORNING...THEN POTENTIALLY IN THE
AFTERNOON AS DAYTIME HEATING KICKS IN AND ANY REMAINING
INSTABILITY AHEAD OF THE WAVE COULD KICK OFF A FEW SHOWERS/TS
BEFORE IT MOVES SOUTH OF THE AREA.

SATURDAY AND SUNDAY THE SFC HIGH MOVES INTO THE NORTHEAST STATES
AND SWINGS SOUTHEASTERLY RETURN FLOW BACK OVER KANSAS. THIS...
COUPLED WITH WEAK UPPER RIDGING...SHOULD KEEP THE AREA DRY OVER
THE WEEKEND AND INTO EARLY MONDAY. BY LATE DAY MONDAY...NEXT FRONT
ACROSS THE NORTHERN PLAINS MOVES SLOWLY TOWARDS THE STATE...SO
ADDED JUST A SLIGHT CHANCE POP TO THE NORTHERN COUNTIES TO ACCOUNT
FOR THIS. TIMING MAY SLOW A BIT AS FRONT AND UPPER FLOW ARE
PARALLEL AND FRONT MAY NEED TO AWAIT NEXT NORTHWESTERN SHORTWAVE
BEFORE GETTING A GOOD PUSH SOUTHWARD. AS BOUNDARY SLIDES INTO THE
STATE TUESDAY AND WEDNESDAY...WILL KEEP A CHANCE TO SLIGHT CHANCE
POP WITH WEAK SOUTHWESTERLY FLOW BRINGING ENERGY OVER THE BOUNDARY
AND THUS CHANCES FOR RAIN.

TEMPERATURES LATE IN THE WEEK WILL BE RUNNING A FEW DEGREES ABOVE
NORMAL...WITH A RETURN TOWARD THE MID 70S POSSIBLE AS FRONT MOVES
IN NEXT WEEK. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 9, 4:16 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
416 PM CDT WED MAY 9 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-102130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
416 PM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND
SOUTHEAST OF INTERSTATE 70. AREAS ALONG AND SOUTHEAST OF
INTERSTATE 35 WILL SEE SCATTERED THUNDERSTORMS...WHICH MAY PRODUCE
SOME SMALL HAIL AND BRIEF HEAVY RAINFALL.

ALTHOUGH WIDESPREAD HEAVY RAINFALL AMOUNTS ARE NOT
EXPECTED...MODERATE AMOUNTS FALLING IN A SHORT AMOUNT OF TIME MAY
LEAD TO LOCALIZED FLOODING DUE TO VERY WET GROUND CONDITIONS. THE
GREATEST AREA OF CONCERN FOR FLOODING IS IN EAST CENTRAL KANSAS.

SEVERAL CREEKS AND RIVERS REMAIN NEAR OR ABOVE FLOOD STAGE. REFER TO
THE LATEST FLOOD STATEMENTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW RIVERS AND CREEKS WILL LIKELY CONTINUE FLOODING THROUGH
THURSDAY.

THUNDERSTORMS CHANCES CONTINUE FOR MOST AREAS THROUGH
FRIDAY...AND CAUSE THE CONCERN FOR LOCALIZED FLOODING TO PERSIST.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT...BUT ARE
ENCOURAGED TO REPORT FLOODING PROBLEMS TO THE NATIONAL WEATHER
SERVICE IN TOPEKA.

In the hours before

Special weather statement, May 9, 6:32 PM CDT, 29 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT WED MAY 9 2007

KSZ056-059-100015-
ANDERSON-FRANKLIN-
632 PM CDT WED MAY 9 2007

THROUGH 715 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 10 MPH
ACROSS PORTIONS OF FRANKLIN AND ANDERSON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
DIME SIZE HAIL AND VERY HEAVY RAIN. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE HARRIS AND RICHMOND.
Special weather statement, May 9, 6:50 PM CDT, 11 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT WED MAY 9 2007

KSZ058-100030-
COFFEY-
650 PM CDT WED MAY 9 2007

THROUGH 730 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 15 MPH
ACROSS PORTIONS OF COFFEY COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND
TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
LE ROY. KEEP ALERT FOR PONDING OF WATER AND FLOODING OF LOW LYING
AREAS.

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.